A Utah woman is fighting for her life after after suffering a potentially fatal reaction to her anxiety meds that caused her skin to detach and erupt in agonizing red blisters all over her body.
Kayla Nelson, 23, had only been taking Lamotrigine, a drug meant to help treat her depression and anxiety, for three weeks when she first noticed the symptoms that brought her to the emergency room on May 4.
Two weeks later, Nelson is still in the University of Utah Burn Center after being diagnosed with Stevens-Johnson syndrome, a rare, serious disorder that causes the skin to burn from the inside out and could leave her blind.
Not only is the once active woman in extreme pain that has kept her constrained to a hospital bed with a feeding tube, she has undergone surgery on her eyelids to stop the risk of losing her of vision – and is suffering from panic attacks about what happens next, her family said.
Nelson is expected to be in the burn unit for several weeks, where she is being treated for severe burn-like reactions on 30 percent of her body. She also faces weeks of physical and mental therapy before she is able to work again.
Kayla Nelson, 23, was diagnosed with a rare, serious disorder known as Stevens-Johnson syndrome after taking the drug Lamotrigine for her anxiety
Nelson is still at the University of Utah Burn Center where she is in extreme pain that has kept her constrained to a hospital bed with a feeding tube, unable to walk, talk, eat, or even see
Even after Nelson is released from the burn unit in several weeks time, she still faces a long road to recovery after what her mother Lindsey Ewing called a ‘horrific’ experience.
‘It’s a lot on a 23-year-old because she’s just getting going with her life,’ Ewing said. ‘She has her life in front of her but now we have to deal with this, just because she wanted to get her mental health stabilized.’
Ewing said that while she is grateful for how the medication has helped some with their mental health, she still wants to warn others about the potential risks associated with this medication.
‘Why have this chance of a family member or a friend or anyone go through this,’ she asked. She added that her daughter’s doctor did advise patients to stop taking the drug immediately if they notice a rash.
The National Library of Medicine describes the syndrome as ‘a rare, acute, serious, and potentially fatal skin reaction’ in which the skin detaches from the body in painful blisters and rashes on the inside and surface of the body.
Nelson is an active 23-year-old who enjoys fishing, driving around with friends, but is now unable to work, walk, or talk, and will need weeks of therapy after suffering the reaction
A GoFundMe that was created by Nelson’s close friends to help with the costs of medical bills, points out that the ‘reactions doesn’t just stop on the outside’ – and that Nelson has ‘severe reactions in her mouth, throat, eyes, ears, and it is also damaging her liver.
The disease starts as a small rash, and develops into blisters, and the blisters begin to peel, leaving her with exposed tissue, and a high likelihood of infections, not to mention unimaginable pain.’
In the latest updates, on May 11 and may 12, the GoFundMe revealed that Nelson suffered a panic attack the night before she underwent eye surgery due to loss of skin on the inside of her eyelids.
‘To stop the risk of injuring her eyes and loss of vision, they are going in and putting synthetic skin underneath her eyelids,’ the GoFundMe said.
An update revealed that Nelson had ‘received a graft of placental tissue in each of her eyes, due to the damage that has been caused in her eyelids, as a measure to keep her vision protected.’
‘She wasn’t excited, but her Mother and Father gave her the comfort and reassurance that she needed to be strong and power through it,’ her friend wrote in the GoFundMe update.
‘The operation was very successful, and she was already looking around and pointing things out in her room, almost immediately after surgery! Her pain was managed well thanks to her incredible ICU nurses, and she FINALLY had a peaceful night of rest after a full week! We thank you all for the incredible support for Kayla during her journey of healing. We ask that you continue to pray for Kayla, and share/donate if you wish to contribute!❤️❤️’.